Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Taking hydromet syrup for post nasal drip. Any alternate medicine of this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 212 Questions
Hi Dr. Christnsen: I have been takig Hydromet yrup from "Actavis", because I suffer from "post Nasal drip. I have been cases where I a in meetings and I have to leave because the cough chock me. I have been taking Hydromey for at least 7 years with no problem, Friday I went to Walgreen (as I ussualy do) and they told me that Actavis has a short of this medicine and they don't know when will be in the market again. However the pharmacist told me that I could get it in some other parmacie. Do you know anything about this. By the way I can't take anyother subtitute or brand. Just the taste make me vomit.
Please help me
Posted Wed, 20 Feb 2013 in Medicines and Side Effects
Answered by Dr. Stephen Christensen 23 hours later
Hello. I'm sorry you've run into problems getting your medication. Unfortunately, drug shortages are pretty common these days.
I haven't heard anything specific about shortages of Hydromet from Actavis, but this company has had some shortages of other narcotic-based formulations, such as oxymorphone, so there could be something slowing down products in their pipeline. As far as the oxymorphone is concerned, pharmacies should be getting resupplied by Actavis any day now. Your pharmacist's suggestion to try another pharmacy is reasonable, so you may want to call around if you haven't already done so. You may also want to ask your pharmacist if he/she knows when they'll be getting resupplied with the Hydromet. You may only have to wait a few days, or it could be several weeks before your pharmacist can fill your prescription.
This situation does present an opportunity to try something else for your post-nasal drip. Hydromet is only indicated for short-term use, but many patients wind up taking it for chronic problems because nothing else seems to work as well. However, there are lots of alternative ways to deal with post-nasal drip that wouldn't require long-term use of a narcotic. I suggest you talk to your doctor about some of these alternatives, which might include a non-sedating oral antihistamine or a nasal spray (ipratropium or a corticosteroid might be useful in your case).
I hope that answers your question. I'll be available if you have additional concerns, but I think a brief discussion with your own doctor would be worthwhile.
Good luck!
Above answer was peer-reviewed by
Follow-up: Taking hydromet syrup for post nasal drip. Any alternate medicine of this? 3 hours later
Thank you doctor. And if we continue with our "famous" Obama Care" in United States we will be all dead pretty soon. Even we have shortage of the flu vaccine and many doctors don't want to take medicare, others are retiring. The majority of good doctors don't take many others insurance plans. I don't blame them!!!! Our health care is going down the drain.
But thank you for your answer.
Answered by Dr. Stephen Christensen 1 hour later
You're most welcome.

For what it's worth, drug shortages are nothing new in the U.S. They've just recently been more in the public eye because a few "high-profile" medications (Adderall, for instance) have had their supply lines interrupted. Oddly enough, many of these shortages have been triggered by the pharmaceutical industry's manipulation of patent laws.

As for Medicare, doctors have unfortunately been ratcheting down their acceptance rate for at least 20 years. When a physician's overhead costs average 63 cents on the dollar, any insurance plan that only pays 60 cents on the dollar (and pays progressively less each year) can only represent a small proportion of a medical practice if that doctor wants to keep seeing any patients at all.
As an "uninsurable" patient myself, I agree that our system is in XXXXXXX trouble. It's too bad we can't all be king or queen for just one day.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor